North Carolina, 2025

Flash Flooding in North Carolina, August 6, 2025

August 6, 2025 · NWS MHX · 4 events in 2 counties and zones

Slow moving thunderstorms produced isolated areas of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Slow moving thunderstorms produced isolated areas of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 6, 6:50 PM EST, 10 minutes earlier.

Area forecast discussion, Aug 6, 6:50 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
750 PM EDT Wed Aug 6 2025

.SYNOPSIS...
High pressure will begin to weaken today and the pattern will become
more unsettled. An area of weak low pressure will move along the
Southeast coast late this week and into this weekend, which will
bring multiple rounds of moderate to heavy rainfall to ENC.

&&

.NEAR TERM /TONIGHT/...
As of 745 PM Wed...

Key Messages:

- Scattered showers and thunderstorms through tonight, some of which
  will be capable of producing heavy rain rates

Main update was to tweak PoP's up in the near term across
portions of Pitt, Greene, Lenoir, Jones, and Duplin Counties
given the current radar trends. These counties are also where we
have a mix of flood advisories and even a flash flood warning
in place this evening as training showers and thunderstorm
activity persists across the area and has already dumped about
2-4" of rainfall across the area with another 1-2" possible
through the late evening hours promoting at least a low end
flooding threat especially across low lying areas and the
typically susceptible spots. Otherwise the rest of the forecast
remains on track for tonight.

Prev Disc...Aloft, a mid-level trough will slowly move across
the Appalachians this afternoon/tonight with multiple embedded
shortwaves rounding the base. At the surface, inverted troughing
is stretched across the eastern part of the state. Scattered
showers are ongoing, the heaviest of which are occurring across
our western counties closer to the better forcing. Coverage is
expected to become more widespread later this afternoon and
evening, and with high PWATs and long skinny CAPE profiles,
localized flooding will be possible. Duplin, Onslow, Jones,
Lenoir, Greene, and Pitt counties have the greatest chance of
seeing the highest rain totals (1-2" with locally higher amounts
of 3-4" possible).

Tonight, in addition to continued scattered showers, there's
potential for fog. The inner coastal plain will have the best
chance, but we may remain mixed enough to keep it patchy at best.
Lows will range from the upper-60s across the coastal plain to the
mid-70s at the beaches.

&&

.SHORT TERM /THURSDAY/...
As of 2:55 PM Wednesday...Tomorrow will be cloudy and breezy
with a chance of scattered showers and thunderstorms. At the
surface, we'll be sandwiched between high pressure to our north
and a weak low to our south. Aloft, the aforementioned mid-level
trough will continue to push eastward, sending pockets of
positive vorticity advection across the area. This, coupled with
the surface troughing, will support continued chances of
scattered showers and thunderstorms through the day. High PWATs
will keep a threat of localized flooding on the table.
Temperatures will be very similar to today with highs maxing out
in the low- to mid-80s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 3 AM Wed...

Key Messages

 - Below normal conditions continue into this weekend

 - Wet conditions continue through Saturday

 - A tropical disturbance could enhance rain chances and totals Friday
   and into the weekend. Current development chances are around
   40%.

We'll enter a more unsettled period later this week as tropical
moisture increases along the coast and an inverted trough and/or
weak low pressure form. The best chances (60-70%) for rain and
thunderstorms will be each afternoon and early evening, but we can
expect scattered showers and thunderstorms overnight and into the
mornings as well through Saturday. Latest trends show the low
passing by offshore of the OBX Saturday, which may bring drier
conditions than currently forecasted, as drier air is forced
southward to the west of the system.

Troughing should break down by Sunday, as high pressure settles
southward from the Mid-Atlantic. With residual moisture still in
place scattered (35-50%) showers and thunderstorms are likely with
the best chances along the southern NC coast. High pressure should
quickly shift offshore by Monday with a more typical summer pattern
taking shape through mid next week. Heat and humidity will build
each day, with highs reaching the mid to upper 80s Sunday and
Monday, and then low 90s Tuesday.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
SHORT TERM /through Thursday/...
As of 750 PM Wed... No real changes to the forecast for the
short term as poor flight conditions will continue through
tonight across much of ENC as showers, thunderstorms, and low
clouds remain on the table. Currently, obs are reporting a mix
of VFR (mainly along the southern OBX and our northern inland
counties) with a mix of MVFR and IFR ceilings noted elsewhere.
MVFR to IFR CIGs are expected to become more widespread within
the next few hours as scattered showers and thunderstorms
continue to overspread much of ENC tonight. Some of these
showers and thunderstorms could produce moderate to heavy
rainfall, so drops in VIS are possible as well. Chance PoPs
(30-40%) will continue overnight with CIGs expected to bottom
out in the IFR range early tomorrow morning. With ample low
level cloud cover think the fog threat will once again be
minimized tonight. Conditions will be slow to improve tomorrow
with IFR CIGs potentially lingering well into the morning, with
MVFR cigs returning around 15-18Z given the latest guidance.
Near the end of the period, northeasterly winds will pick up and
CIGs will lift to MVFR but scattered showers and thunderstorms
will remain possible.

LONG TERM /Thursday night through Monday/...
As of 3 AM Wed...Increasing moisture and a weak tropical
disturbance could lead to periods of sub-VFR conditions into
this weekend. Improving conditions possible by Sunday with only
scattered convection possible.

&&

.MARINE...
SHORT TERM /through Thursday/...
As of 3:45 PM Wednesday...

Key Messages

 - Increasing confidence in Small Craft conditions developing
   over NE NC due to strengthening ENE winds of 20-30 kts, and
   seas building to 6-7 ft

 - SCAs remain in effect for the coastal waters north of   Ocracoke
   Inlet

 - Additional SCAs have been issued for the Pamlico Sound and
   northern rivers and sounds

Marine conditions will start to deteriorate tonight as the pressure
gradient over ENC becomes pinched. Northeasterly winds will increase
from 15-20 kt today to 15-25 kt with gusts to 20-30 kt tomorrow. The
area of stronger winds will start across the northern waters
tomorrow morning and extend south through the day. Seas will build
from north to south as well, peaking tomorrow afternoon/evening at 6-
7 ft north of Oregon Inlet, 4-6 ft across the central waters, and 3-
5 ft south of Ocracoke Inlet.

Given these conditions, SCAs remain in effect for the coastal waters
north of Ocracoke Inlet and additional SCAs have been issued for the
Pamlico Sound and northern rivers and sounds.

LONG TERM /Thursday Night through Monday/...
As of 3 AM Wed...

Key Messages

 - Increasing confidence in Small Craft conditions developing
   over NE NC, due to strengthening ENE winds of 20-25 kts, and
   seas building to 6-8 ft

 - SCAs issued for the coastal waters north of Ocracoke Inlet

As the pressure gradient increases Thursday morning due a strong
high to our north and low pressure off the SE coast, a band of
stronger winds will develop across the coastal waters (and possibly
eastern sounds) north of Cape Hatteras. SCAs have been issued for
these areas, and may need to be expanded eventually as strong winds
spread to the sounds and further south on Friday.

Winds will be ENE at 20-25 kts with gusts to 30 kts across the
coastal waters north of Cape Hatteras Thursday, with winds ENE 15-20
kts elsewhere. Strong ENE flow will spread to the rest of the
coastal waters and eastern inland sounds by Friday as the weak low
offshore makes its closest approach. By Saturday morning ENE/NE
winds will subside to 15-20 kts, and then to 10-15 kts Sunday.

Seas will build quickly north of Cape Hatteras to 6-8 ft Thursday,
with seas 3-5 ft elsewhere. 6 foot seas will spread southward
Thursday night, and down to near Cape Lookout by Friday, remaining 6-
8 ft to the north. Seas begin to subside Friday night, and by
Saturday waves will be 4-6 ft north of Cape Hatteras, and 3-5 ft to
the south. Seas should become mostly 3-5 ft everywhere on
Sunday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
     205.
     Beach Hazards Statement from Thursday morning through Thursday
     evening for NCZ203-205.
MARINE...Small Craft Advisory from 8 AM Thursday to 2 AM EDT Saturday
     for AMZ131-230-231.
     Small Craft Advisory from 2 PM Thursday to 2 AM EDT Saturday
     for AMZ135.
     Small Craft Advisory from 2 AM Thursday to 2 AM EDT Sunday for
     AMZ150.
     Small Craft Advisory from 6 AM Thursday to 2 AM EDT Sunday for
     AMZ152.
     Small Craft Advisory from 9 AM Thursday to 2 AM EDT Sunday for
     AMZ154.

&&

SYNOPSIS...MHX
NEAR TERM...RCF/OJC
SHORT TERM...OJC
LONG TERM...SGK
AVIATION...SGK/RCF
MARINE...SGK/OJC
Hazardous weather outlook, Aug 6, 2:48 AM EST, 16 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
348 AM EDT Wed Aug 6 2025

NCZ029-045>047-080-081-094-193>195-070800-
Martin-Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-
Pamlico-Northern Craven-Southern Craven-West Carteret-
348 AM EDT Wed Aug 6 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-205-070800-
Northern Outer Banks-Hatteras Island-
348 AM EDT Wed Aug 6 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF
CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-199-204-070800-
East Carteret-Coastal Onslow-Ocracoke Island-
348 AM EDT Wed Aug 6 2025

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ044-079-090>092-198-070800-
Pitt-Greene-Duplin-Lenoir-Jones-Inland Onslow-
348 AM EDT Wed Aug 6 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Heavy rain today and tonight has the potential to create localized
minor flooding issues.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Morehead City radar (KMHX), 67 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Jones

When
August 6, 7:00 PM EST to 8:00 PM EST
Where
Jones County, 1.49 mi SW of Combs Fork to 3.35 mi SW of Pleasant Hill
Cause
Heavy Rain
Reported by
State Official
Coordinates
35.052, -77.535

Standing water was reported across the road near the intersection of Weyerhaeuser Rd and Hwy 41. Portions of both roads near these intersection may be impassable.

Flash Flood, Lenoir

When
August 6, 7:00 PM EST to 8:00 PM EST
Where
Lenoir County, 0.98 mi SSE of Jacksons Store to 1.95 mi NE of Sandy Bottom
Cause
Heavy Rain
Reported by
State Official
Coordinates
35.218, -77.641

Standing water was reported across the road near the intersection of Leslie R Stroud Rd and Stanley Mission Rd. Portions of both roads near these intersection may be impassable.

Flash Flood, Lenoir

When
August 6, 7:00 PM EST to 8:00 PM EST
Where
Lenoir County, 1.25 mi SE of Jacksons Store to 0.96 mi N of Albrittons
Cause
Heavy Rain
Reported by
State Official
Coordinates
35.215, -77.637

Water reported across the road along Greene Haynes Rd and across Jesse T Bryan Road.

Flash Flood, Jones

When
August 6, 8:33 PM EST to 9:33 PM EST
Where
Jones County, 1.61 mi W of Taylors Corner to 2.38 mi NW of Hargetts
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.019, -77.629

Delayed report. NC DOT reported that Watering Pond Road near HWY 41 is closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289383, 1289384, 1289385, 1289386.